Approximation of conic section by quartic Bézier curve with endpoints continuity condition

  • Yu Liu
  • Chen-dong Xu


A new method for approximation of conic section by quartic Bézier curve is presented, based on the quartic Bézier approximation of circular arcs. Here we give an upper bound of the Hausdorff distance between the conic section and the approximation curve, and show that the error bounds have the approximation order of eight. Furthermore, our method yields quartic G 2 continuous spline approximation of conic section when using the subdivision scheme, and the effectiveness of this method is demonstrated by some numerical examples.


quartic Bézier curve conic section approximation Hausdorff distance 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Y J Ahn. Approximation of conic sections by curvature continuous quartic Bézier curves, Comput Math Appl, 2010, 60(7): 1986–1993.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    D Bakhshesh, M Davoodi. Approximating of conic sections by DP curves with endpoint interpolation, Int J Comput Math, 2015, 92(1): 1–14.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    C Blanc, C Schlick. Accurate Parameterization of Conics by NURBS, IEEE Comput Graph Appl, 1996, 16(6): 64–71.CrossRefGoogle Scholar
  4. [4]
    L Fang. G3 approximation of conic sections by quintic polynomial curves, Comput Aided Geom Design, 1999, 16(8): 755–766.Google Scholar
  5. [5]
    L Fang. A rational quartic Bézier representation for conics, Comput Aided Geom Design, 2002, 19(5): 297–312.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    G Farin. Curves and Surfaces for Computer Aided Geometric Design: A Practical Guide, 4th ed, New York, Academic Press, 1997, 196–213.MATHGoogle Scholar
  7. [7]
    M Floater. High order approximation of conic sections by quadratic splines, Comput Aided Geom Design, 1995, 12(6): 617–637.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    M Floater. An O(h2n) Hermite approximation for conic sections, Comput Aided Geom Design, 1997, 14(2): 135–151.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    J A Gregory. Mathematical Methods in Computer Aided Geometric Design, Academic Press, 1989, 353–371.CrossRefGoogle Scholar
  10. [10]
    Q Q Hu. Approximating conic sections by constrained Bézier curves of arbitrary degree, J Comput Appl Math, 2012, 236(11): 2813–2821.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    Q Q Hu. G 1 approximation of conic sections by quartic Bézier curves, Comput Math Appl, 2014, 68(12): 1882–1891.MathSciNetCrossRefGoogle Scholar
  12. [12]
    S H Kim, Y J Ahn. An approximation of circular arcs by quartic Bézier curves, Comput Aided Design, 2007, 39(6): 490–493.CrossRefMATHGoogle Scholar
  13. [13]
    S W Kim, Y J Ahn. Circle approximation by quartic G2 spline using alternation of error function, J KSIAM, 2013, 17(3): 171–179.MATHGoogle Scholar
  14. [14]
    E T Y Lee. The rational Bézier representation for conics, In: Geometric Modeling: Algorithms and New Trends, G E Farin, Ed, SIAM, Academic Press, 1987, 3–19.Google Scholar
  15. [15]
    Z Liu, J Q Tan, X Y Chen, L Zhang. An approximation method to circular arcs, ApplMath Comput, 2012, 219(3): 1306–1311.MathSciNetMATHGoogle Scholar
  16. [16]
    L Z Lu. On polynomial approximation of circular arcs and helices, Comput Math Appl, 2012, 63(7): 1192–1196.MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    L Piegl, W Tiller. The NURBS Book, Springer-Verlag, 2nd ed, 1997, 281–331.MATHGoogle Scholar
  18. [18]
    G J Wang, G Z Wang. The rational cubic Bézier representation of conics, Comput Aided Geom Design, 1992, 9(6): 447–455.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Editorial Committee of Applied Mathematics-A Journal of Chinese Universities and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Faculty of ScienceNingbo UniversityNingboChina

Personalised recommendations